Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Sets of minimal Hausdorff dimension for quasiconformal maps

Author: Jeremy T. Tyson
Journal: Proc. Amer. Math. Soc. 128 (2000), 3361-3367
MSC (2000): Primary 30C65; Secondary 28A78
Published electronically: May 18, 2000
MathSciNet review: 1676353
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For any $1\le \alpha \le n$, there is a compact set $E\subset \mathbb {R}^n$ of (Hausdorff) dimension $\alpha$ whose dimension cannot be lowered by any quasiconformal map $f:\mathbb {R}^n\to \mathbb {R}^n$. We conjecture that no such set exists in the case $\alpha <1$. More generally, we identify a broad class of metric spaces whose Hausdorff dimension is minimal among quasisymmetric images.

References [Enhancements On Off] (What's this?)

  • C. J. Bishop. Non-removable sets for quasiconformal and locally bi-Lipschitz mappings in $\mathbf {R}^3$. preprint.
  • C. J. Bishop. Quasiconformal mappings which increase dimension. Ann. Acad. Sci. Fenn. Ser. A I Math. to appear.
  • Marc Bourdon, Au bord de certains polyèdres hyperboliques, Ann. Inst. Fourier (Grenoble) 45 (1995), no. 1, 119–141 (French, with English and French summaries). MR 1324127
  • Herbert Federer, Geometric measure theory, Die Grundlehren der mathematischen Wissenschaften, Band 153, Springer-Verlag New York Inc., New York, 1969. MR 0257325
  • F. W. Gehring and J. Väisälä, Hausdorff dimension and quasiconformal mappings, J. London Math. Soc. (2) 6 (1973), 504–512. MR 324028, DOI
  • Juha Heinonen and Pekka Koskela, Quasiconformal maps in metric spaces with controlled geometry, Acta Math. 181 (1998), no. 1, 1–61. MR 1654771, DOI
  • W. Hurewicz and H. Wallman. Dimension Theory. Princeton University Press, Princeton, N. J., 1941. Princeton Mathematical Series, v. 4.
  • Pertti Mattila, Geometry of sets and measures in Euclidean spaces, Cambridge Studies in Advanced Mathematics, vol. 44, Cambridge University Press, Cambridge, 1995. Fractals and rectifiability. MR 1333890
  • Pierre Pansu, Dimension conforme et sphère à l’infini des variétés à courbure négative, Ann. Acad. Sci. Fenn. Ser. A I Math. 14 (1989), no. 2, 177–212 (French, with English summary). MR 1024425, DOI
  • Pierre Pansu, Métriques de Carnot-Carathéodory et quasiisométries des espaces symétriques de rang un, Ann. of Math. (2) 129 (1989), no. 1, 1–60 (French, with English summary). MR 979599, DOI
  • P. Tukia and J. Väisälä, Quasisymmetric embeddings of metric spaces, Ann. Acad. Sci. Fenn. Ser. A I Math. 5 (1980), no. 1, 97–114. MR 595180, DOI
  • J. Tyson. Assouad dimension and quasisymmetric mappings. in preparation.
  • Jeremy Tyson, Quasiconformality and quasisymmetry in metric measure spaces, Ann. Acad. Sci. Fenn. Math. 23 (1998), no. 2, 525–548. MR 1642158
  • Jussi Väisälä, Lectures on $n$-dimensional quasiconformal mappings, Lecture Notes in Mathematics, Vol. 229, Springer-Verlag, Berlin-New York, 1971. MR 0454009
  • William P. Ziemer, Extremal length and $p$-capacity, Michigan Math. J. 16 (1969), 43–51. MR 247077

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 30C65, 28A78

Retrieve articles in all journals with MSC (2000): 30C65, 28A78

Additional Information

Jeremy T. Tyson
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109
Address at time of publication: Department of Mathematics, State University of New York at Stony Brook, Stony Brook, New York 11794-3651
MR Author ID: 625886

Keywords: Hausdorff dimension, quasiconformal maps, generalized modulus
Received by editor(s): October 15, 1998
Received by editor(s) in revised form: January 15, 1999
Published electronically: May 18, 2000
Additional Notes: The results of this paper form part of the author’s doctoral dissertation at the University of Michigan. The author was supported by a National Science Foundation Graduate Research Fellowship and a Sloan Doctoral Dissertation Fellowship.
Communicated by: Albert Baernstein II
Article copyright: © Copyright 2000 American Mathematical Society